Volume 11 (2007)

Download this article
For screen
For printing
Recent Issues

Volume 18 (2014)
Issue 1 1–616
Issue 2 617–1244
Issue 3 1245–1863

Volume 17 (2013) 1–5

Volume 16 (2012) 1–4

Volume 15 (2011) 1–4

Volume 14 (2010) 1–5

Volume 13 (2009) 1–5

Volume 12 (2008) 1–5

Volume 11 (2007)

Volume 10 (2006)

Volume 9 (2005)

Volume 8 (2004)

Volume 7 (2003)

Volume 6 (2002)

Volume 5 (2001)

Volume 4 (2000)

Volume 3 (1999)

Volume 2 (1998)

Volume 1 (1997)

G&T Monographs
The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
G&T Publications
GTP Author Index
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060

On the 2–loop polynomial of knots

Tomotada Ohtsuki

Geometry & Topology 11 (2007) 1357–1475

DOI: 10.2140/gt.2007.11.1357


The 2–loop polynomial of a knot is a polynomial characterizing the 2–loop part of the Kontsevich invariant of the knot. An aim of this paper is to give a methodology to calculate the 2–loop polynomial. We introduce Gaussian diagrams to calculate the rational version of the Aarhus integral explicitly, which constructs the 2–loop polynomial, and we develop methodology of calculating Gaussian diagrams showing many basic formulas of them. As a consequence, we obtain an explicit presentation of the 2–loop polynomial for knots of genus 1 in terms of derivatives of the Jones polynomial of the knots.

Corresponding to quantum and related invariants of 3–manifolds, we can formulate equivariant invariants of the infinite cyclic covers of knots complements. Among such equivariant invariants, we can regard the 2–loop polynomial of a knot as an “equivariant Casson invariant” of the infinite cyclic cover of the knot complement. As an aspect of an equivariant Casson invariant, we show that the 2–loop polynomial of a knot is presented by using finite type invariants of degree ≤ 3 of a spine of a Seifert surface of the knot. By calculating this presentation concretely, we show that the degree of the 2–loop polynomial of a knot is bounded by twice the genus of the knot. This estimate of genus is effective, in particular, for knots with trivial Alexander polynomial, such as the Kinoshita–Terasaka knot and the Conway knot.

Dedicated to Professor Yukio Matsumoto on the occasion of his 60th birthday


knot, Kontsevich invariant, 2–loop polynomial, genus

Mathematical Subject Classification

Primary: 57M27

Secondary: 57M25

Forward citations

Received: 4 December 2005
Accepted: 20 May 2007
Published: 23 July 2007
Proposed: Vaughan Jones
Seconded: Rob Kirby, Cameron Gordon

Tomotada Ohtsuki
Research Institute for Mathematical Sciences
Kyoto University
Kyoto, 606-8502